Vermont, 2006

Hail in Vermont, June 30, 2006

June 30, 2006 · NWS BTV · 1 event in 1 county or zone

A strong mid-level disturbance, with a cold temperature pool aloft, moved across northern Vermont during the afternoon of the 30th. The instability generated was enough to create isolated thunderstorms across the region, including Quarter size hail (one inch diameter) in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong mid-level disturbance, with a cold temperature pool aloft, moved across northern Vermont during the afternoon of the 30th. The instability generated was enough to create isolated thunderstorms across the region, including Quarter size hail (one inch diameter) in St. Albans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 8:54 AM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 30, 8:54 AM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
954 AM EDT FRI JUN 30 2006

OVERALL SHORT TERM FCST IN GOOD SHAPE THIS MORNING WITH ONLY A FEW
MINOR CHANGES TO CLOUD COVERAGE AND PRECIP CHCS BASED ON CRNT
OBS/SATL/RADAR IMAGERY.

.SYNOPSIS...
WATER VAPOR THIS MORNING SHOWS DEEP MID/UPPER LVL TROF ACRS NE CONUS
WITH SEVERAL EMBEDDED S/WS. FIRST S/W LOCATED OVER CENTRAL/EASTERN
VT IS HELPING TO ENHANCE SHOWERS WITH EMBEDDED THUNDERSTORMS ATTM.
MEANWHILE...NEXT S/W ENERGY AND WEAK JET COUPLET IS LOCATED ACRS
SOUTHERN CANADA AND WL MOVE ACRS NNY AND CENTRAL/NORTHERN VT THIS
AFTN WITH MORE SHOWERS/THUNDERSTORMS EXPECTED. FIRST PIECE OF ENERGY
COMBINED WITH SEVERAL WEAK SFC CONVERGENCE LINE HAS ENHANCED
ACTIVITY THIS MORNING ACRS NORHTERN ZNS. CRNT RADAR SHOWS HEAVIEST
RAIN ACRS NORTHERN CPV/FRANKLIN COUNTY WITH RADAR ESTIMATES SHOWING
1 TO 3 INCHES HAS FALLEN ACRS NORTHERN FRANKLIN COUNTY. THIS HAS
CAUSED SOME MINOR FLOODING PROBLEMS THIS MORNING.

&&

.SHORT TERM /REST OF TODAY/...
WL UPDATE FCST TO MENTION MOSTLY CLOUDY SKIES ACRS NORTHERN/CENTRAL
ZNS AND KEEP MENTION OF CHC POPS. STILL LOOKS GOOD FOR SOME SMALL
HAIL/GUSTY WINDS ASSOCIATED WITH STRONGER CELLS. LATEST LAPS
ANALYSIS SHOWS SFC BASED CAPE AXIS IN THE CPV BTWN 500-800
J/KG...ALONG WITH SOME 0-3 AND 0-6KM SHEAR. FEEL PULSE LIKE STORMS
WL BE CONVECTIVE MODE TODAY...WITH LIMITED ORGANIZATION EXPECTED.
GIVEN LOW WBZ HEIGHTS AND FREEZING LVL AROUND 9KFT FEEL THREAT FOR
SMALL HAIL LOOKS GOOD. WL BE LOOKING FOR 50 DBZ HEIGHT BTWN 18-20KFT
FOR SVR HAIL AND VIL AROUND 35. BEST CHC FOR STRONGER UPDRAFTS AND
THE MOST UNSTABLE AIR WL BE ACRS THE CENTRAL CPV AND PARTS OF
CENTRAL VT. SOUTHERN VT WL HAVE MORE HEATING/INSTABILITY BUT LESS
ULVL DYNAMICS.

OTHERWISE...TEMPS AND WINDS LOOK REASONABLE ATTM...BUT LOCAL WINDS
WL VARY FROM OUTFLOW BOUNDARIES IN THE VCNTY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...
 /ISSUED 324 AM EDT FRI JUN 30 2006/

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
MAIN FCST WILL FEATURE ANOTHER ROUND OF SCT MAINLY AFTERNOON
CONVECTION TODAY INTO EARLY THIS EVENING...THEN DRY AND SEASONABLE
OVERNIGHT INTO SATURDAY BEFORE BROAD WAA AND LOW PRESSURE TRACKING
EAST ACROSS SLV AFFECTS REGION WITH ADDL PCPN LATER SAT NIGHT INTO
SUNDAY.

LATEST SYNOPTIC MAP/SAT IMAGERY INDICATING SHORTWAVE RESPONSIBLE FOR
YESTERDAY EVENING/S CONVECTION NOW IN PROCESS OF CROSSING AREA ALONG
WITH MEAN 500 HPA TROUGH. HOWEVER...ADDL SHORTWAVE ENERGY REMAINS
UPSTREAM...AND IS DIVING QUICKLY SOUTHEAST TOWARDS FA FROM NRN LAKES
STATES. ALREADY...DECENT PVA OUT AHEAD OF THIS FEATURE INITIATING
WDLY SCT CONVECTIVE ACTIVITY ACROSS FAR NRN NY AND SRN ONTARIO AT
THIS HOUR. AS THIS FEATURE ADVECTS ACROSS AREA TODAY...EXPECT
ANOTHER ROUND OF CONVECTIVE ACTIVITY...THOUGH NOT AS ROBUST AS
YESTERDAY WITH SFC BASED CAPE AND MEAN MID LVL LAPSE RATES SOMEWHAT
LOWER. NONETHELESS...STILL SOME MARGINAL 0-6KM SHEAR TO PERHAPS 40
KT...AND WITH RELATIVELY LOW WBZ HEIGHTS...WILL OPT TO MENTION GUSTY
WINDS AND SMALL HAIL WITH ANY STRONGER CELLS THIS AFTERNOON. ANY
REMAINING CONVECTION SHOULD END BY EARLY/MID EVENING DUE TO PASSG OF
SHORTWAVE/UPPER TROUGH AND LOSS OF INSOLATION...WITH MAINLY PC AND
DRY CONDS EXPECTED OVERNT. TEMPS SEASONABLY COOL RANGING GENERALLY
THROUGHOUT THE 50S.

WILL MAINTAIN INHERITED FCSTS IDEA OF A DRY AND SEASONABLY WARM
SATURDAY UNDER AMPLE SUN AS WEAK SFC TO MID LVL ZONAL/DRY FLOW
AFFECT REGION. GFS CONTINUES TO HINT AT SOME FORM OF A RESIDUAL SFC
TROUGH PARKED ALONG US/CANADIAN BORDER DURING AFTERNOON ALONG WITH
SOME MARGINAL SHEAR/CAPE VALUES...WHEREAS NAM/WRF SOLNS SHOW
FEATURE FURTHER NORTH. WILL DISCOUNT GFS SOLN FOR NOW...BUT FUTURE
SHIFTS WILL HAVE TO MONITOR TRENDS AND SEE WHETHER THIS FEATURE
INDEED MATERIALIZES. IF SO...A MENTION OF PCPN MAY NEED TO BE ADDED
TO NORTHERN TIER COUNTIES DURING AFTERNOON HOURS SAT.

NEXT SIGNIFICANT WEATHER MAKER STILL ON TRACK TO AFFECT FA BY LATER
SATURDAY NIGHT. LOW PRESSURE TRACKING EASTWARD FROM GREAT LAKES INTO
SLV OVERNIGHT TO BRING BROAD WAA AND ASSOC PCPN TO MAINLY NRN HALF
OF FA BY 12Z SUNDAY. AFOREMENTIONED WAA/ISENTROPIC LIFT ACROSS THESE
AREAS WARRANTS A GENERAL MENTION OF LIGHT RAIN AS OPPOSED TO
SHOWERS...ESP NORTH. BY SUNDAY...MUCH OF AREA TO ENTER WARM SECTOR
OF SYSTEM...THUS WILL TREND PCPN TO A SHOWERY REGIME. MODEL
SOUNDINGS INDICATING QUITE A BIT OF WARM AIR ALOFT. THUS WITH
POTENTIAL CAPPING AND WEAK MID LVL LAPSE RATES...LIKE PREVIOUS IDEA
OF MENTIONING ONLY SHOWERS AT THIS TIME...THOUGH AGAIN...THIS WILL
NEED TO BE REEXAMINED AS EVENT DRAWS NEARER DUE TO GENERAL STRENGTH
OF DYNAMICS.

LONG TERM /MONDAY THROUGH THURSDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST OPERATIONAL
GUIDANCE STILL ON TRACK INDICATING MEAN POLAR VORTEX TO REMAIN NORTH
OF REGION NEAR JAMES BAY MON-WED...WITH SEVERAL SHORTWAVE FEATURES
ADVECTING ESE IN MEAN CYCLONIC FLOW ACROSS NRN NEW ENGLAND. BEST
CHC OF RAFL TO OCCUR LATER MONDAY NIGHT INTO FIRST HALF OF TUESDAY
AS DECENT SHORTWAVE AND ASSOC SFC TROUGH AFFECT AREA...THEN
TRENDING DRY BY WED AS TROUGH SLIDES INTO SRN NEW ENGLAND AND
STALLS. SECONDARY SHORTWAVE/LOW PRESSURE RIDING ENE ALONG BNDRY TO
AFFECT MAINLY SRN ZONES BY LATER WED INTO EARLY THU W/ADDL
RAFL...OTW OPERATIONAL SOLNS NOW LEANING TOWARDS A FAIR/DRY FCST AS
MEAN HIGH PRESSURE BUILDS EASTWARD FROM OHIO VALLEY STATES.

AVIATION...
LOW LEVEL MOISTURE OVER THE REGION EARLY IN THE PERIOD WILL ALLOW
FOR THE DEVELOPMENT OF SOME LOW CLOUDS AND FOG THROUGH 12Z. THIS
WILL RESULT IN IFR AND LIFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES...ESPECIALLY AT KSLK AND KMSS.  OTHERWISE EXPECTING VFR
CONDITIONS THROUGH EARLY AFTERNOON UNTIL THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS EXISTS.  THE PRECIPITATION SHOULD BE SCATTERED IN
NATURE...BUT WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND
SMALL HAIL.  CONDITIONS WILL LOWER INTO THE MVFR CATEGORY IN THE
VICINITY OF ANY THUNDERSTORMS.  THE BEST POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WILL BE FROM 17Z THROUGH ABOUT 02Z. WINDS WILL
GENERALLY BE FROM THE WEST AT SPEEDS AT OR BELOW 10 KNOTS...BUT
GUSTS TO 18 KNOTS WILL BE POSSIBLE OUT ACROSS THE SAINT LAWRENCE
VALLEY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...TABER
Hazardous weather outlook, Jun 30, 3:05 AM EST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
405 AM EDT FRI JUN 30 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-010815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
405 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST
ONCE AGAIN. ANY OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS AND SMALL HAIL. THE MOST LIKELY TIME FOR THESE
STORMS WILL BE BETWEEN 1PM AND 8PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY WEATHER IS EXPECTED ON SATURDAY AND AGAIN ON MONDAY WITH A
SERIES OF UPPER LEVEL DISTURBANCES MOVING ACROSS THE REGION SUNDAY
AND LATE MONDAY NIGHT. EXPECT PRECIPITATION WITH THESE SYSTEMS.
THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE
AGAIN EXIST ON WEDNESDAY AND THURSDAY. AT THIS TIME...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING DUE TO
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL THREAT FROM THUNDERSTORMS.

EVENSON

In the hours before

Local storm report, Jun 30, 8:11 AM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
911 AM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 W FRANKLIN            44.98N 72.96W
06/29/2006  E0.75 INCH       FRANKLIN           VT   POST OFFICE

0615 PM     TSTM WND DMG     3 NW BAKERSFIELD        44.81N 72.85W
06/29/2006                   FRANKLIN           VT   POST OFFICE

            TREE LIMBS AND BRANCHES DOWN

&&

BROOKET
Local storm report, Jun 30, 12:35 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             CHIPPEWA BAY            44.44N 75.76W
06/30/2006  E1.00 INCH       ST. LAWRENCE       NY   POST OFFICE

            COVERING THE GROUND

&&

BROOKET
Local storm report, Jun 30, 12:40 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             HAMMOND                 44.45N 75.69W
06/30/2006  E1.00 INCH       ST. LAWRENCE       NY   POST OFFICE

&&

BROOKET

The radar

The Burlington radar (KCXX), 35 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
June 30, 1:40 PM EST
Where
Franklin County, St Albans
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
44.817, -73.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517330.